Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 153, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2015, 9:15 PM CDT for Union County, South Dakota; Plymouth County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2015, 9:15 PM CDT (02:15 UTC)
- Expired
- Aug 9, 2015, 9:35 PM CDT
- In force
- 20 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Plymouth County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:42 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1926 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
138
WUUS53 KFSD 100215
SVRFSD
IAC149-SDC127-100300-
/O.NEW.KFSD.SV.W.0153.150810T0215Z-150810T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT SUN AUG 9 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN PLYMOUTH COUNTY IN NORTHWESTERN IOWA...
CENTRAL UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
* UNTIL 1000 PM CDT
* AT 915 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR AKRON...OR
15 MILES EAST OF VERMILLION...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
AKRON AROUND 920 PM CDT.
MERRILL AROUND 955 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
BRUNSVILLE AND WESTFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4277 9675 4287 9671 4281 9622 4264 9628
TIME...MOT...LOC 0215Z 284DEG 27KT 4280 9663
HAIL...1.25IN
WIND...60MPH
$$
CHAPMAN2 follow-up statements
926
WWUS53 KFSD 100226
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
926 PM CDT SUN AUG 9 2015
SDC127-100235-
/O.CAN.KFSD.SV.W.0153.000000T0000Z-150810T0300Z/
UNION SD-
926 PM CDT SUN AUG 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL UNION COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN IOWA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4275 9663 4281 9659 4281 9660 4283 9656
4284 9656 4284 9655 4285 9655 4281 9622
4264 9628
TIME...MOT...LOC 0225Z 282DEG 21KT 4278 9653
$$
IAC149-100300-
/O.CON.KFSD.SV.W.0153.000000T0000Z-150810T0300Z/
PLYMOUTH IA-
926 PM CDT SUN AUG 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WESTERN PLYMOUTH COUNTY...
AT 925 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR AKRON...OR 15
MILES SOUTH OF HAWARDEN...MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
MERRILL AROUND 1000 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
BRUNSVILLE AND WESTFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4275 9663 4281 9659 4281 9660 4283 9656
4284 9656 4284 9655 4285 9655 4281 9622
4264 9628
TIME...MOT...LOC 0225Z 282DEG 21KT 4278 9653
HAIL...1.00IN
WIND...<50MPH
$$
CHAPMAN362
WWUS53 KFSD 100235
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT SUN AUG 9 2015
IAC149-100245-
/O.CAN.KFSD.SV.W.0153.000000T0000Z-150810T0300Z/
PLYMOUTH IA-
935 PM CDT SUN AUG 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PLYMOUTH COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER...SMALL HAIL AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN IOWA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4275 9663 4281 9659 4281 9660 4283 9656
4284 9656 4284 9655 4285 9655 4281 9622
4264 9628
TIME...MOT...LOC 0234Z 284DEG 27KT 4277 9646
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:17 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 9, 6:17 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 617 PM CDT SUN AUG 9 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 214 PM CDT SUN AUG 9 2015 SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE THROUGH THE AFTERNOON AS AN UPPER LEVEL LOW APPROACHES FROM THE WEST. TWO AREAS TO WATCH. THE FIRST WILL BE EARLY THIS AFTERNOON ACROSS THE THE CENTRAL AND SOUTHEAST CWA NEAR A LOW LEVEL WARM/STATIONARY FRONT. CAPE VALUES ABOUT 2500 J/KG AND DEEP LAYER SHEAR OF 40 KNOTS SUPPORTS STRONG UPDRAFTS AND WITH RELATIVELY LOW LFC HEIGHTS A BRIEF TORNADO WILL BE POSSIBLE. THE ONLY THING NOT SUPPORTING LANDSPOUT TYPE TORNADOES ARE STRONG NEAR SURFACE LAPSE RATES. SO UPDRAFT ACCELERATIONS WILL BE TAKING PLACE FAIRLY LOW IN THE ATMOSPHERE BUT THESE MAY NOT EXTEND TO THE SURFACE. REGARDLESS HAIL TO AT LEAST GOLF BALLS AS WELL AS WINDS OF 75 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. THE THUNDERSTORM ACTIVITY WILL PRESS FROM NORTHWEST TO SOUTHEAST THIS EVENING WITH THE THREAT FOR SEVERE DIMINISHING AFTER SUNSET. THE SHOWERS AND STORMS WILL LINGER IN NORTHWEST IOWA UNTIL LATE TONIGHT. NORTH WINDS WILL FILTER INTO THE AREA ON MONDAY WITH MAINLY DRY CONDITIONS EXPECTED AND PLEASANT TEMPERATURES IN THE UPPER 70S TO LOWER 80S. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 214 PM CDT SUN AUG 9 2015 SPLIT FLOW JET REGIME TO BEGIN THE PERIOD...HOWEVER THE SOUTHERN BRANCH OF THE JET QUICKLY WEAKENS. THIS LEAVES THE NORTHERN BRANCH ACROSS CENTRAL CANADA THE MAIN JET THROUGH MUCH OF THE WEEK ALLOWING UPPER LEVEL RIDGE TO BUILD INTO THE CENTRAL US. WITH LARGE SCALE SUBSIDENCE...HAVE REMOVED POP CHANCES THROUGH THE WEEK WITH GRADUAL WARMING TREND EXPECTED. COULD SEE STORM CHANCES RETURN NEXT WEEKEND AS UPPER LEVEL RIDGE WEAKENS AND A SERIES OF SHORT WAVES PASS THROUGH THE AREA. HAVE MADE VERY FEW CHANGES TO THE EXTENDED WITH ONGOING WEATHER. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 615 PM CDT SUN AUG 9 2015 STRONG TO SEVERE STORMS CONTINUE OVER THE REGION EARLY THIS EVENING. KHON IS IN THE CLEAR FOR CONVECTION...HOWEVER THIS CONVECTION MAY END UP IMPACTING FSD/SUX THROUGH 03Z. AFTER CONVECTION PASSES...MID-LVL CLOUDS WILL LINGER THROUGH THE NIGHT...WITH QUIET WEATHER EXPECTED ON MONDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM... AVIATION...DUX
Hazardous weather outlook, Aug 9, 5:08 PM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 508 PM CDT SUN AUG 9 2015 IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038-039- 050-052>055-057>071-102215- LYON IA-OSCEOLA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY- GREGORY-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON-CLAY SD-UNION- 508 PM CDT SUN AUG 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE STORMS WILL CONTINUE INTO THE EVENING HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO COULD ALSO OCCUR...MAINLY INTO THE EARLY EVENING HOURS. WHILE STORMS MAY LINGER INTO THE OVERNIGHT HOURS... THE THREAT OF SEVERE WEATHER SHOULD DIMINISH TOWARD MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH 10 PM. IAZ003-MNZ071-072-080-081-089-090-097-SDZ040-056-102215- DICKINSON-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-BROOKINGS-MOODY- 508 PM CDT SUN AUG 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING HOURS. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH THE PRIMARY RISK OF DAMAGING WINDS. LARGE HAIL MAY ALSO BE POSSIBLE. STORM RISKS WILL BEGIN TO DIMINISH LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH 10 PM.
In the hours before
Local storm report, Aug 9, 8:34 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
834 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 1 SSE CHATSWORTH 42.91N 96.51W
08/09/2015 E1.00 INCH PLYMOUTH IA PUBLIC
TIME ESTIMATED FROM RADAR
&&
AFLocal storm report, Aug 9, 8:41 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
841 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 4 NNE MAYFIELD 43.14N 97.28W
08/09/2015 YANKTON SD TRAINED SPOTTER
LARGE TREES UPROOTED...TIME ESTIMATED FROM
RADAR
&&
AFLocal storm report, Aug 9, 8:56 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TSTM WND DMG 1 E TRENT 43.91N 96.64W
08/09/2015 MOODY SD PUBLIC
LARGE BRANCHES BLOWN DOWN. REPORT VIA SOCIAL
MEDIA.
&&
DUXLocal storm report, Aug 9, 8:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND DMG JASPER 43.85N 96.40W
08/09/2015 PIPESTONE MN PUBLIC
SEVERAL LARGE TREE BRANCHES BLOWN DOWN.
WINDS ESTIMATED 60 MPH. FROM SOCIAL MEDIA.
&&
DUXLocal storm report, Aug 9, 8:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
859 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG TROSKY 43.89N 96.26W
08/09/2015 PIPESTONE MN PUBLIC
LARGE BRANCHES BLOWN DOWN. REPORT FROM
SOCIAL MEDIA.
&&
DUXLocal storm report, Aug 9, 9:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
906 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST 5 SSE MECKLING 42.77N 97.04W
08/09/2015 E60 MPH CLAY SD TRAINED SPOTTER
DIME SIZE HAIL
&&
AFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:09 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union, Yankton | 51 min |
| Aug 9, 7:58 PM CDT | Severe Thunderstorm Warning | FSD | Union | 47 min |
| Aug 9, 8:33 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 42 min |
| Aug 9, 9:08 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 67 min |
| Aug 9, 8:42 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 33 min |
| Aug 9, 9:17 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 43 min |
| Aug 9, 9:55 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 50 min |
| Aug 9, 10:21 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 40 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.